Colorado, 2015Avalanche in Colorado, January 6, 2015
January 6, 2015 · NWS GJT · 1 event in 1 county or zone
A deadly avalanche occurred in the western San Juan Mountains near Silverton, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deadly avalanche occurred in the western San Juan Mountains near Silverton, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 2:25 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 6, 2:25 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
225 PM MST TUE JAN 6 2015
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 224 PM MST TUE JAN 6 2015
AMPLIFIED UPPER RIDGE REMAINS OVER THE FAR WEST TODAY WHILE ARCTIC
AIR SPILLS DOWN INTO THE PLAINS AND EASTERN USA. SOME CLOUDS
PERSISTED ACROSS NE UT/NW CO ON THE SOUTHERN FRINGE OF THE UPPER
JET. OTHERWISE...SKIES WERE MOSTLY CLEAR IN THE DRY AND STABLE NW
FLOW. LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN TONIGHT AND
WEDNESDAY. VALLEY INVERSIONS WILL CONTINUE. WILL MENTION PATCHY FOG
IN THE EASTERN UINTA BASIN AND ACROSS NW CO TONIGHT AND WED
NIGHT...AS WELL NEAR LAKE POWELL WHERE LOW STRATUS HANGS ON IN FAR
SOUTHWEST SAN JUAN COUNTY UT. SLOW WARMING TREND WILL CONTINUE AND
BE MOST NOTABLE OVER THE HIGHER TERRAIN AS THE COLDER AIR TRAPPED IN
VALLEYS WILL BE SLOWER TO MODIFY...ESPECIALLY WHERE SNOW COVER STILL
EXISTS.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 224 PM MST TUE JAN 6 2015
HIGH AMPLITUDE HIGH PRESSURE PERSISTS OVER THE WESTERN US THROUGH
FRIDAY...THEN SLOWLY BREAKS DOWN THROUGH THE WEEKEND. LONG TERM
MODELS INDICATE THE FIRST CHANCE OF ANY PRECIPITATION ACROSS
EASTERN UT AND WESTERN CO TO BE SUNDAY AFTERNOON...THOUGH THIS
PRECIPITATION WOULD BE ISOLATED TO THE SAN JUAN MOUNTAINS AND
HIGHER PEAKS OF THE CENTRAL MOUNTAINS OF COLORADO.
THE MORE INTERESTING FEATURE IN THE LONG TERM WEATHER IS A
POTENTIAL UPPER LEVEL TROUGH SWINGING DOWN INTO THE REGION FROM
THE NORTHWEST EARLY NEXT WEEK. THE 12Z EC LINED UP WITH THE
00Z/12Z GFS ON BRINGING THE NEXT IMPACTFUL WEATHER SYSTEM INTO THE
REGION NEXT MONDAY INTO TUESDAY. LOOKS LIKE SNOW LEVEL WILL BE A
CHALLENGE SINCE TEMPS IN THE VALLEYS WILL RUN WARMER WITHOUT SNOW
COVER...AND TEMPS ALOFT AT THIS TIME LOOK LIKE THEY WILL HOVER
AROUND -4C TO -7C DURING THE HEAVIEST PERIOD OF PRECIPITATION.
DUE TO THE FORECAST MODELS MATCHING UP ON THIS SOLUTION...DID
COORDINATE WITH NWS NEIGHBORS IN RAISING POPS UP ON MONDAY AND
TUESDAY FOR EXPECTED LARGER COVERAGE OF PRECIPITATION. THE DETAILS
OF THIS POTENTIAL STORM WILL CHANGE THOUGH IN SUBSEQUENT MODEL
RUNS...SO STAY TUNED AS THE WEEK PROGRESSES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 224 PM MST TUE JAN 6 2015
STABLE NORTHWEST FLOW WILL CONTINUE FOR THE NEXT 24 HRS UNDER THE
INFLUENCE OF HIGH PRESSURE. VFR CONDITIONS ARE EXPECTED AT THE TAF
SITES THROUGH WED AFTERNOON. THE ONLY CONCERN IS POSSIBLE MVFR VSBY
IN BR/HZ AT KVEL FROM 06Z TO 18Z WED. SOME MVFR LOW CLOUDS AND
PATCHY FOG ARE ALSO POSSIBLE IN THE KCAG... KHDN...AND KSBS AREAS
LATE TONIGHT AND WED MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAD
LONG TERM...JAM
AVIATION...JAD
Hazardous weather outlook, Jan 6, 6:06 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MST TUE JAN 6 2015
COZ001>014-017>023-UTZ022>025-027>029-071315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
606 AM MST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE OVER THE ELKHEAD...
PARK...AND FLATTOP MOUNTAINS...MAINLY THIS MORNING. THIS ACTIVITY
WILL DECREASE DURING THE AFTERNOON BEFORE ENDING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT CHANCE FOR SNOW MAY COME AS EARLY AS FRIDAY NIGHT...
WITH UNSETTLED CONDITIONS POSSIBLE THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. THE NORTHERN AND CENTRAL MOUNTAINS ARE FAVORED
DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Southwestern San Juan Mountains
- When
- January 6, 3:48 PM MST to 3:49 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Two cross country skiers were traversing the northwest side of Kendall Mountain when an avalanche was triggered. The snow layer fractured at the 11,300 foot layer, a short distance above one skier who was quickly swept several hundred feet down a 42 degree slope into a grove of trees. The skier caught in the avalanche came to a stop against a tree and was partially buried. That skier did not survive.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 6, 20151 death · 5 injured · 8 events
- Winter Weather in Pennsylvania, January 6, 20151 death · 5 events
- Lake-Effect Snow in Pennsylvania, January 6 to 7, 2015$450,000 · 3 events
- Winter Weather in Delaware, January 6, 20159 injured · 4 events
- Lake-Effect Snow in New York, January 6 to 7, 2015$85,000 · 3 events
- Lake-Effect Snow in New York, January 6 to 7, 2015$55,000 · 3 events
- Extreme Cold in Iowa, January 6 to 7, 201531 events
- Extreme Cold in Minnesota, January 6 to 7, 201524 events
- Extreme Cold in North Dakota, January 6 to 7, 201518 events
- Heavy Snow and Winter Weather in Virginia, January 6, 201516 events
- Winter Weather in Maryland, January 6, 201515 events
- Heavy Snow and Winter Weather in West Virginia, January 6, 201514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554439.